Alabama, 2006

Hail in Alabama, May 23, 2006

May 23, 2006 · NWS MOB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 23, 2:25 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 23, 2:25 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
325 PM CDT TUE MAY 23 2006

.SYNOPSIS...FOR THE CURRENT PACKAGE...LOOKS LIKE A SAME OLE...SAME
OLE TYPE OF FORECAST...WITH AN UPPER RIDGE OVER THE CENTRAL CONUS
HELPING TO DEFLECT ENERGY NORTH OF THE FA. UPPER LOW OVER THE
NORTHERN US ROCKIES ALONG HAS HELPED TO SHOVE THE UPPER RIDGE
EASTWARD FROM ITS POSITION OVER THE ROCKIES YESTERDAY. STILL HAVE THE
UPPER TROUGH OVER THE WESTERN GULF PROVIDING A SEEMINGLY WILD CARD
TO THE FORECAST....BUT SO FAR...MOST OF THE ENERGY ROTATING AROUND THE
BASE OF THE TROUGH HAS HEADED TOWARDS THE BIG BEND OF FL. AIRMASS HAS
MOISTENED UP ENOUGH THAT WERE STARTING TO SEE SOME EVIDENCE OF
THERMODYNAMICS OVER-RULING SYNOPTICS. ALSO HELPING WITH THE ISOLATED
SHOWERS POPPING UP NORTH OF THE GULF COAST IS THE GULF
BREEZE...RACING INWARD AT A GOOD CLIP...WITH A LIGHT NORTHERLY FLOW
ABOVE OVER THE FA. PRECIP H20 VALUES ARE A BIT ABOVE SEASONAL...AS
PER THIS MORNINGS SOUNDINGS FROM THE NEIGHBORING UPPER AIR
OFFICES...RANGING FROM ABOUT 1.1 AT KBMX TO 1.35 FROM OUR NEIGHBORS
TO THE WEST. A 17Z SOUNDING FROM KVPS SHOWS THERES GOOD
INSTABILITY(2000 J/KG) AVAILABLE.

&&

.SHORT TERM (TONIGHT THROUGH FRIDAY)...MODELS ADVERTISING UPPER LOW OVER THE
NORTHERN US ROCKIES TOPPING THE RIDGE WEDNESDAY...THEN HEAD SOUTHEAST
TO OVER THE SOUTHERN GREAT LAKES BY THE END OF THE DAY THURSDAY. THE
UPPER TROUGH OVER THE WESTERN GULF HANGS TOUGH THROUGH THURSDAY
NIGHT...THEN LOOKS TO FILL AS IT BECOMES MORE CENTERED IN THE UPPER
RIDGE OVER THE CENTRAL CONUS. LOW LEVEL HIGH PRESSURE CENTERED OVER
THE SOUTHERN GREAT LAKES WILL MOVE OFF THE ATLANTIC SEABOARD
WEDNESDAY NIGHT...WITH A SYNOPTIC SOUTHERLY LOW LEVEL FLOW BECOMING
RE-ESTABLISHED OVER THE SOUTHEASTERN CONUS AND LOWER MISS RIVER
VALLEY. AS THE UPPER SHORTWAVE MOVES EAST OF THE RIDGE AXIS...ITS
ASSOCIATED SURFACE LOW WILL MEANDER EAST-SOUTHEAST INTO THE
WEEKEND...WITH A SURFACE BOUNDARY PUSHING AS FAR SOUTH AS THE
TN/MS/AL/GA STATE LINE (PER GFS). THE ETA DIPS IS FARTHER SOUTH...BUT
STILL IT REMAINS NORTH OF THE FA.

LOOKS LIKE THE NEXT SEVERAL DAYS WILL BE A SEMI-SUMMER ONE WITH DAILY
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS FORMING AS THE GULF
BREEZE MOVES IN. HAVE LEANED TOWARDS THE ETA WITH THIS RESPECT. FOR
TEMPS...MAV HAS BEEN GENERALLY HARD TO BEAT THE LAST COUPLE OF DAYS
AND DONT SEE ANYTHING THAT WILL ALTER THIS IN THE SHORT TERM...SO
HAVE USED THE MAV TEMPS FOR THE FORECAST.

.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...NO CHANGES THAN TO BLEND
WITH THE SHORT TERM AND CLEAN UP EXCESSIVE TEMP RANGES OVER THE WATER.

&&

.MARINE...EAK HIGH PRESSURE REMAINS ACROSS OUR MARINE AREA
WITH INCREASING ONSHORE FLOW AS SEA BREEZE PUSHES INLAND. THE
SYNOPTIC PATTERN WILL REMAIN LARGELY UNCHANGED THROUGH THURSDAY SO
THE SEA AND LAND BREEZE OSCILLATION WILL CONTINUE TO BE THE LOCAL
CAUSE OF WIND SHIFTS...A LIGHT WEST TO NORTHWEST FLOW DEVELOPING
DURING THE LATE NIGHT AND EARLY MORNING HOURS...AND A LIGHT ONSHORE
FLOW DEVELOPING DURING THE AFTERNOON AND EVENING HOURS.  SEAS ONLY
ONE TO TWO FEET.  A MORE ESTABLISHED ONSHORE FLOW AND BUILDING SEAS
IS EXPECTED LATE IN THE WEEK AS THE HIGH PRESSURE RIDGE SHIFTS EAST.
ISOLATED SHOWERS AND STORMS ARE POSSIBLE THROUGH MIDWEEK...FOLLOWED
BY A SLIGHT INCREASE IN PRECIPITATION CHANCES LATE IN THE WEEK.  /22

&&

.FIRE WEATHER...LIGHT LOW LEVEL FLOW THROUGH THE REST OF THE WEEK
WITH A DEEP BOUNDARY LAYER DUE TO THE WARM TEMPS. DAILY ISOLATED
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS AS THE GULF BREEZE WORKS
ITS WAY INLAND.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      68  90  69  89  70 /  10  20  10  20  10
PENSACOLA   70  88  72  89  71 /  10  20  10  20  10
DESTIN      72  86  73  87  73 /  10  10  10  10  10
EVERGREEN   66  92  67  92  66 /  10  20  10  20  10
WAYNESBORO  64  92  65  91  64 /  10  20  10  20  10
CAMDEN      67  94  68  93  67 /  10  20  10  20  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

16/22
Hazardous weather outlook, May 23, 4:25 AM CST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
525 AM CDT TUE MAY 23 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-232300-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
525 AM CDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

NO SEVERE OR HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO SEVERE OR HAZARDOUS WEATHER IS EXPECTED. THERE WILL BE AN
INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY...HOWEVER...TOWARD
THE END OF THE WEEK AND OVER THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE REQUIRED THROUGH TONIGHT.

In the hours before

Special weather statement, May 23, 2:38 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
338 PM CDT TUE MAY 23 2006

ALZ064-232115-
LOWER BALDWIN-
338 PM CDT TUE MAY 23 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER BALDWIN COUNTY...

AT 328 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES SOUTHEAST OF ROSINTON...AND MOVING WEST AT 15
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SILVERHILL...LOXLEY...CLAY CITY...MALBIS...MONTROSE AND DAPHNE
THROUGH 415 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 30 TO 40 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The Mobile radar (KMOB), 49 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Baldwin

When
May 23, 3:45 PM CST to 3:48 PM CST
Where
Baldwin County, Bay Minette
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
30.883, -87.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506173.